Alert archive / North Carolina / Special Weather Statements in 2019

Special Weather Statement, NWS Newport/Morehead City, NC

August 4, 2019Martin County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 4, 2019, 8:02 PM EDT for Martin County, Washington County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2019, 8:02 PM EDT (00:02 UTC)
Expired
Aug 4, 2019, 9:00 PM EDT
In force
58 min
Issued by
NWS Newport/Morehead City, NC

Counties Martin County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 124 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

507 
WWUS82 KMHX 050002
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
802 PM EDT Sun Aug 4 2019

NCZ029-044-045-080-081-050100-
Washington-Beaufort-Mainland Hyde-Martin-Pitt-
802 PM EDT Sun Aug 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...
NORTHEASTERN PITT...NORTHWESTERN HYDE...MARTIN...NORTHERN BEAUFORT
AND WESTERN TYRRELL COUNTIES...

At 800 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Westover to near Old Ford. Movement
was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Williamston, Plymouth, Bethel, Stokes, Pinetown, Robersonville,
Pungo, Wenona, Hinson, Pike Road, Westover, Pleasant Grove, Terra
Ceia, Scuppernong, Old Ford, Phelps Lake, Pungo Lake, Mackeys, Roper
and Long Acre VFD.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3597 7627 3589 7630 3593 7629 3594 7636
      3586 7635 3578 7640 3557 7661 3570 7753
      3595 7721 3595 7712 3594 7705 3586 7703
      3590 7692 3581 7688 3589 7683 3587 7674
      3595 7670 3594 7674 3599 7668
TIME...MOT...LOC 0000Z 275DEG 26KT 3590 7672 3570 7712 

$$

DAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:46 PM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 4, 2:46 PM EDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
246 PM EDT Sun Aug 4 2019

.SYNOPSIS...
A coastal trough offshore will gradually weaken tonight. High
pressure offshore with a trough of low pressure to the west will
dominate through the upcoming week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Sunday...Rather organized band of convection to
the W is slowly moving E. HRRR a bit slow to initialize this
activity but does slowly develop and push it E toward ern NC
late today/this evening. For now looks like best cvrg will be
srn and inland tier and have good chc pops these areas with
decreasing to no pops closer to cst. Shear and instab are not
overly impressive however a couple stronger storms will be
possible. This activity shld diminish later this evening
however short wave energy rotating thru approaching upr trf will
likely keep some activity going thru the night or will see
additional development late with cont chc pops inland. Lows
will be in the 70 to 75 dgr range most spots.

&&

.SHORT TERM /MONDAY/...
As of 4 AM Sunday...The combination of an upper level trough, mid-
level shortwave energy and deep moisture will lead to a rather
wet start to the work week on Monday. Will continue likely PoPs
over most inland areas from late morn on with lower pops
central/srn cst. Locally heavy rain poss with precip wtr values
expected to be aoa 2 inches...rainfall amounts may exceed 1
inch in spots. Cloud cover will limit instability, so the severe
threat will be low. High temperatures in most areas will be a
dgr or two either side of 85.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 310 AM Sunday...

Tuesday through Saturday...Despite the presence of the upper
level trough in the area, coverage of precipitation will
gradually drop from Tuesday into late week as the deeper
moisture moves offshore. Will have PoPs mainly in the
climatological range for this time of year at 30-40 percent as
we transition to a more summer-like surface pattern with high
pressure offshore and a lee-side trough inland. A cold front
will approach the area on Saturday, which should usher some
slightly drier air in by the latter part of next weekend. With
less coverage of precipitation during the week, temperatures
should rise back into the lower 90s in most areas away from the
beaches, with lows mainly low/mid 70s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term /through Monday morning/...
As of 130 PM Sunday...
VFR conditions expected for the rest of the afternoon with a few
showers and thunderstorms forming during the late
afternoon/early evening. While the initial round of activity
will diminish after sunset, expect shra/tsra to ramp up again
overnight as a shortwave approaches the area, bringing with it
periods of sub-VFR conditions after midnight and through the
rest of the TAF period. Models also suggest some potential for
patchy fog developing overnight, leading to an additional factor
for brief periods of sub-VFR before sunrise.

Long Term /Monday aftn through Fri/...
As of 320 AM Sunday...Widespread showers and a few tstms Monday
aftn will lead to periods of sub-VFR conditions. Precipitation
coverage will be less from Tuesday through Thursday, but
occasional sub-VFR conditions will be likely in scattered
showers and storms. Areas that receive daytime precipitation may
also experience patchy morning fog.

&&

.MARINE...
Short Term /Tonight and Mon/...
As of 245 PM Sunday...Good boating conditions will cont this
period with a loose pres gradient leading to winds below 15 kts.
Dir will be mainly SE to S later today and this evening with
light and variable winds late tonight. On Monday will see light
winds again become more SE to S in the aftn with heating. Seas
expected to cont in the 2 to 3 foot range.

Long Term /Monday night through Fri/...
As of 325 AM Sunday...Winds Monday should gradually veer from
N/NE around to S with speeds 10 knots or less and seas 2-4 feet.
As the gradient tightens between sharpening surface trough
inland and high pressure offshore, winds should increase by
later Wednesday into Thursday. SW winds of 15-20 knots are
possible over the waters south of Oregon Inlet and some 6-foot
seas look to be possible Wednesday night and Thursday, so SCA
may be possible.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...CTC
AVIATION...CTC/ML
MARINE...RF/CTC
Hazardous weather outlook, Aug 4, 4:41 AM EDT, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
441 AM EDT Sun Aug 4 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-050845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
441 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms could produce heavy downpours Monday
bringing the threat of localized flooding to low-lying and poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-050845-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
441 AM EDT Sun Aug 4 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms could produce heavy downpours Monday
bringing the threat of localized flooding to low-lying and poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 5:44 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
544 PM EDT Sun Aug 4 2019

NCZ090-042230-
Duplin-
544 PM EDT Sun Aug 4 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUPLIN COUNTY...

At 543 PM EDT, a strong thunderstorm was located near Warsaw, moving
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Warsaw, Kornegay, Bowdens, Beautancus, Kenansville, Albertson,
Sarecta, Faison and Magnolia.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3490 7815 3504 7815 3508 7816 3509 7817
      3513 7817 3516 7791 3515 7789 3516 7788
      3517 7783 3515 7778 3499 7774 3485 7797
      3482 7817
TIME...MOT...LOC 2143Z 255DEG 21KT 3497 7813

SGK
Special weather statement, Aug 4, 6:11 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
611 PM EDT Sun Aug 4 2019

NCZ079-091-042245-
Greene-Lenoir-
611 PM EDT Sun Aug 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREENE AND NORTHWESTERN
LENOIR COUNTIES...

At 611 PM EDT, a strong thunderstorm was located over Jason, or near
La Grange, moving northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kinston, La Grange, Snow Hill, Dawson, Institute, Jason, Kinston
Regional Jetport, Hookerton, Fort Run VFD and Shine.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3534 7782 3536 7782 3538 7780 3540 7780
      3543 7783 3550 7783 3550 7782 3546 7761
      3537 7748 3524 7772 3530 7783
TIME...MOT...LOC 2211Z 217DEG 9KT 3536 7775

SGK
Special weather statement, Aug 4, 7:17 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
717 PM EDT Sun Aug 4 2019

NCZ029-044-045-079-080-050000-
Greene-Washington-Beaufort-Martin-Pitt-
717 PM EDT Sun Aug 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL GREENE...
WESTERN WASHINGTON...NORTHERN PITT...MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...

At 717 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wilson to near Old Ford. Movement
was northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Greenville, Williamston, Farmville, Plymouth, Bethel, Stokes,
Pinetown, Robersonville, Pactolus, House, Bruce, Hinson, Westover,
Pleasant Grove, Terra Ceia, Old Ford, Pitt Greenville Airport, East
Carolina University, Mackeys and Roper.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3601 7721 3593 7719 3594 7705 3586 7704
      3590 7692 3581 7689 3589 7683 3587 7675
      3594 7669 3593 7674 3594 7674 3596 7672
      3596 7646 3559 7674 3561 7776 3580 7747
      3582 7735 3600 7741 3607 7733
TIME...MOT...LOC 2317Z 217DEG 17KT 3568 7790 3569 7711

SGK
Special weather statement, Aug 4, 8:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
802 PM EDT Sun Aug 4 2019

NCZ029-044-045-080-081-050100-
Washington-Beaufort-Mainland Hyde-Martin-Pitt-
802 PM EDT Sun Aug 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...
NORTHEASTERN PITT...NORTHWESTERN HYDE...MARTIN...NORTHERN BEAUFORT
AND WESTERN TYRRELL COUNTIES...

At 800 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Westover to near Old Ford. Movement
was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Williamston, Plymouth, Bethel, Stokes, Pinetown, Robersonville,
Pungo, Wenona, Hinson, Pike Road, Westover, Pleasant Grove, Terra
Ceia, Scuppernong, Old Ford, Phelps Lake, Pungo Lake, Mackeys, Roper
and Long Acre VFD.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3597 7627 3589 7630 3593 7629 3594 7636
      3586 7635 3578 7640 3557 7661 3570 7753
      3595 7721 3595 7712 3594 7705 3586 7703
      3590 7692 3581 7688 3589 7683 3587 7674
      3595 7670 3594 7674 3599 7668
TIME...MOT...LOC 0000Z 275DEG 26KT 3590 7672 3570 7712

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:26 AM EDTSpecial Marine WarningMHX34 min
Aug 5, 11:30 AM EDTSpecial Weather StatementMHXDare45 min
Aug 5, 1:34 PM EDTSpecial Marine WarningMHX26 min
Aug 5, 1:36 PM EDTSpecial Weather StatementMHXDare24 min
Aug 5, 5:50 PM EDTSpecial Weather StatementMHXDuplin, Lenoir55 min
Aug 5, 7:06 PM EDTAreal Flood AdvisoryMHXBeaufort, Greene, Lenoir, Martin, Pitt114 min
Aug 5, 7:28 PM EDTSpecial Marine WarningMHX62 min

Nearby

Special Weather Statements in North Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.